Nebraska, 2009

Hail and Damaging Winds in Nebraska, July 12 to 13, 2009

July 12 to 13, 2009 · NWS LBF · 5 events in 4 counties and zones

Abundant moisture and an unstable atmosphere contributed to thunderstorm development with large hail and strong winds across central and southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Abundant moisture and an unstable atmosphere contributed to thunderstorm development with large hail and strong winds across central and southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 1:50 PM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 12, 1:50 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT SUN JUL 12 2009

.SYNOPSIS...
    AT 18Z...VISIBLE SATELLITE IMAGERY LOOP SHOWED A BOUNDARY
PLUNGING INTO SOUTHWEST NEBRASKA THROUGH THIS MORNING. THIS WAS
STILL APPARENT WITH DEWPOINT DIFFERENCES LINED UP APPROXIMATELY ON
AN AINSWORTH-THEDFORD-IMPERIAL LINE. AT THE SURFACE...THERE WAS A
WIND SHIFT BOUNDARY ACROSS EASTERN NEBRASKA. THE MAIN FRONT
CONTINUED FROM SOUTHEAST KANSAS...ACROSS THE OKLAHOMA PANHANDLE AND
THEN NORTHWARD ALONG THE HIGH PLAINS OF COLORADO. IN THE UPPER
LEVELS...THE 6.7 MICRON IMAGERY SHOWED A BAROCLINIC PULSE FROM
SOUTHWEST WYOMING...ACROSS NORTHWEST COLORADO...TO THE FOUR- CORNER
REGION. THE SATELLITE DERIVED PRECIPITABLE WATER SHOWED A PLUME OF
30-40MM WELL INTO WESTERN AND NORTH CENTRAL NEBRASKA WITH LIFTED
INDICES OF -1C TO -5C.
&&

.SHORT RANGE...TONIGHT THROUGH TUESDAY NIGHT.
    CONVECTION IS LIKELY TO DEVELOP LATE THIS AFTERNOON OR EARLY
EVENING ALONG THE REMNANTS OF THE SURFACE BOUNDARY IN SOUTHWEST
NEBRASKA. ALSO...SOME CONVECTION IS LIKELY ALONG THE SURFACE FRONT
IN EASTERN COLORADO WHICH MAY AFFECT MUCH OF SOUTHWEST NEBRASKA LATE
TONIGHT. INSTABILITY IN THE AREA IS NOT QUITE UP TO THE LEVELS IT
WAS YESTERDAY...CONVECTIVE POTENTIAL TODAY BEING 1500-2500J/KG. THE
0-6KM BULK SHEAR IS FORECAST TO INCREASE TO 35-45KT BY EARLY EVENING
AND LOW LEVEL WIND SHEAR IS EXPECTED TO BECOME MORE FAVORABLE FOR
SUPER CELL DEVELOPMENT...SO WE HAVE INCLUDED THE POSSIBILITY OF
SEVERE IN THE WEATHER GRIDS THIS EVENING.
    UNTIL THE WESTERN BOUNDARY PUSHES THROUGH MONDAY NIGHT OR EARLY
TUESDAY...SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF CENTRAL
AND WESTERN NEBRASKA MONDAY AFTERNOON AND EVENING ALONG A HIGH
PLAINS TROUGH AND SURFACE FRONT. COOLER TEMPERATURES ARE THEN
EXPECTED WEDNESDAY AND THURSDAY AS SOME CANADIAN AIR PLUNGES SOUTH
INTO NEBRASKA TUESDAY NIGHT OR EARLY WEDNESDAY. BOTH THE GLOBAL AND
EURO SHOW SOME UNSEASONABLY COOL 850MB TEMPERATURES IN THE RANGE OF
5-10C WEDNESDAY EVENING COMPARED TO 12-16C MONDAY EVENING. ON
TUESDAY...THE 850MB TEMPERATURES MAY RANGE FROM 8C IN THE NORTH TO
14C IN SOUTHERN NEBRASKA.

.MEDIUM TO LONG RANGE...WEDNESDAY THROUGH SUNDAY.
    STARTING AT 12Z WEDNESDAY...THE 00Z LONG RANGE GLOBAL AND THE
00Z EURO ARE SIMILAR AND SUPPORTED BY THE 12Z NORTH AMERICAN. THEY
ALL HAVE THE SURFACE FRONT STRETCHED ACROSS THE CENTRAL AND SOUTHERN
PLAINS WITH SOME PRECIPITATION INDICATED ACROSS CENTRAL AND SOUTHERN
KANSAS. IN THE UPPER LEVELS...THE 500MB HEIGHT FORECASTS OF THE
THREE SHOW FAIRLY FAST ZONAL FLOW ACROSS SOUTHERN NEBRASKA AND
NORTHERN KANSAS. HOWEVER...BY WEDNESDAY EVENING...THEY DIVERGE
SIGNIFICANTLY IN THEIR LOCATIONS OF THE FAST NORTHWEST UPPER FLOW.
THE GFS HAS EVERYTHING...SURFACE AND MID-TROPOSPHERIC FEATURES...
FARTHER SOUTH BY THE ABOUT THE LATITUDINAL WIDTH OF KANSAS. WITH SO
MUCH UNCERTAINTY...OUR CONFIDENCE IN THE DAY 4 THROUGH DAY 7
FORECASTS IS NOT HIGH.
    THERE IS SOME AGREEMENT IN THE GLOBAL AND EURO PRECIPITATION
FIELDS WEDNESDAY NIGHT AND EARLY THURSDAY. THEY DO SHOW A SURFACE
BOUNDARY FROM SOUTHEAST WYOMING THROUGH NORTHEAST COLORADO TO
SOUTHWEST KANSAS WITH SOME PRECIPITATION IN NORTHWEST NEBRASKA. IN
FACT...FOR THURSDAY...THEY SEEM TO BE BRINGING A FAIRLY MAJOR
CONVECTIVE SYSTEM ACROSS PART OF NEBRASKA. HOWEVER...THERE IS
SIGNIFICANT DISAGREEMENT ON THE LOCATION WITH THE GLOBAL SHOWING
WIDESPREAD HEAVY RAINFALL IN CENTRAL AND EASTERN NEBRASKA AND THE
EURO SHOWING A SMALLER AREA IN CENTRAL AND WESTERN NEBRASKA.
STILL...THERE IS ENOUGH CONFIDENCE TO INCLUDE A CHANCE OF
THUNDERSTORMS IN THE THURSDAY AND THURSDAY NIGHT FORECAST FOR
CENTRAL AND NORTH CENTRAL NEBRASKA WITH ONLY A SLIGHT CHANCE FOR
WESTERN NEBRASKA.
    BEYOND THURSDAY NIGHT...CONFIDENCE IN THE EXTENDED MODEL
SOLUTIONS IS VERY LOW.
&&

.AVIATION...
    WIDESPREAD VFR CONDITIONS IN PLACE ACROSS CWA THIS AFTERNOON IN
WAKE OF EARLY MORNING CONVECTION. A FEW SHOWERS ARE MOVING JUST EAST
OF KVTN TAF SITE ATTM...BUT NO RESTRICTIONS TO VSBY/CIGS SEEM TO BE
OCCURRING. THE MAIN THREAT TO LIGHT AIRCRAFT OPERATIONS WILL BE FROM
CONVECTION AGAIN THIS EVENING AND INTO THE OVERNIGHT HOURS.
THUNDERSTORMS ARE EXPECTED TO FORM ACROSS HIGH PLAINS OF
COLORADO/WYOMING AND MIGRATE INTO WESTERN NEBRASKA THROUGH THE
EVENING. GUSTY WINDS AND HAIL WILL BE THREATS WITH THIS STORMS AND
SHOULD BE AVOIDED...HOWEVER HEAVY RAIN WILL ALSO BE POSSIBLE WHICH
COULD SIGNIFICANTLY REDUCE VSBYS AND CIGS TO AS LOW AS IFR
TEMPORARILY. CONFIDENCE IN TIMING AND COVERAGE IS EXTREMELY LOW
HOWEVER AND HAVE NOT PLACED IN PREVAILING PORTION OF TAF...THIS WILL
CONTINUE TO BE MONITORED AND UPDATED AS NECESSARY. MOIST EASTERLY
FLOW WILL REMAIN IN PLACE AND EXPECT SOME MVFR LIGHT FOG SHOULD BE
PRESENT AT LEAST IN THE LARGER RIVER VALLEYS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT AND MEDIUM TO LONG RANGE...SPRINGER
AVIATION...13
Hazardous weather outlook, Jul 12, 2:37 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT SUN JUL 12 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-132045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT SUN JUL 12 2009 /237 PM MDT SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. A VERY MOIST
UNSTABLE ATMOSPHERE REMAINS IN PLACE OVER THE AREA. THUNDERSTORMS
ARE AGAIN EXPECTED TO DEVELOP OVER THE EASTERN PLAINS OF WYOMING
AND COLORADO AND MOVE EAST INTO THE NEBRASKA PANHANDLE AND
WESTERN NEBRASKA THROUGH THE EVENING HOURS. A STATIONARY BOUNDARY
ACROSS THIS REGION COULD BE THE FOCUS FOR STORM
ENHANCEMENT...LEAVING THE MAIN THREAT AREA FOR SEVERE THUNDERSTORM
DEVELOPMENT ALONG AND WEST OF HIGHWAY 83. LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONGER SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS AND PUSH A
COOL FRONT THROUGH WESTERN AND NORTH CENTRAL NEBRASKA ON MONDAY
NIGHT INTO TUESDAY. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT
AND THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

The radar

The North Platte radar (KLNX), 72 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
July 12, 8:45 PM CST
Where
Custer County, 5 mi SW of Milburn to 6.3 mi E of Anselmo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.670, -99.800

Very heavy rain and marble size hail were driven by the strong winds. Numerous large branches were broken at Victoria Springs Recreation Area.

Hail, Custer

When
July 12, 8:54 PM CST
Where
Custer County, 6.2 mi E of Anselmo to 5.39 mi W of Gates
Measured
1 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
41.620, -99.750

Large hail and strong wind gusts stripped corn in area fields. Very heavy rain also occurred.

Thunderstorm Wind, Deuel

When
July 12, 8:09 PM MST
Where
Deuel County, 3.45 mi S of Chappell
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.050, -102.470

The thunderstorm produced powerful winds, heavy rainfall, and small hail.

Hail, Garden

When
July 12, 10:21 PM MST
Where
Garden County, 13.14 mi N of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -102.340

Heavy rain also occurred with the storm.

Hail, Lincoln

When
July 13, 12:15 AM CST
Where
Lincoln County, 4.32 mi SE of Hershey
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -100.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173199, 173200, 173201, 173202, 173204.